What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 20, 2:25 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 20, 2:25 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
325 PM MDT Sat Aug 20 2022
.SYNOPSIS...A low pressure system will cross northern Utah today,
enhancing coverage of showers and thunderstorms. Deep moisture
will also keep a threat of convection over central and southern
Utah this afternoon into the early evening. High pressure will
build over the Great Basin to start the week, bringing a drying
trend to Utah and southwest Wyoming through midweek.
&&
.SHORT TERM (Through 12Z/6AM Monday)...Satellite and analysis
products continue to indicate the presence of a closed area of low
pressure centered over northern Utah as of 3PM MDT. Anomalous
low-level moisture is currently in place, with SPC Mesoanalysis
indicating 1-1.1" of PWAT currently in place across northern Utah,
with another area of 1"+ PWAT across extreme SW Utah. Given the
presence of the upper low and associated cold pocket (500mb
temperatures down to -10C across SW Utah) steep low to mid-level
lapse rates have developed as well. In addition, mesoanalysis
indicates SBCAPE values up to 2500J/Kg across SW Utah. Finally
25-30kts of bulk shear is analyzed across central and south-
central Utah. The combination of all of these ingredients has led
to widespread showers and thunderstorms, with the greatest
coverage centered closer to the upper low. This activity has
produced locally very heavy rainfall, and a few cells have
showed a favorable presentation for large hail. CAMs have
generally handled the initiation and evolution of this event
poorly, however they seem to be better initializing as they've
assimilated recent trends. Think that showers and thunderstorms
across eastern, central and southern Utah will continue to
propagate southeastward through the remainder of the afternoon
and evening, with west to southerly storm motions across northern
Utah. Interestingly CAMs continue to advertise a cluster of
thunderstorms across SW Utah, Washington County and Zion in
particular, between about 6PM-9PM this evening.
Tonight into Sunday, the upper low is forecast to slowly progress
south and east while gradually weakening, becoming centered near
east-central Utah by Sunday afternoon. While the column will begin
to slowly dry, enough low-level moisture will remain to promote
shower and thunderstorm activity once again, especially
along/east of I-15. Activity will generally initiate over high
terrain areas before slowly drifting southward. Locally heavy
rainfall will once again be a possibility with this activity.
.LONG TERM (After 12Z/6AM Monday)...The long term period begins with
a drying trend on Monday and Tuesday as a shortwave pushes east and
is replaced by subtle ridging. The passage of a trough to the north
towards the middle of the week will bring a return of lesser amounts
of moisture, compared to recent events, for the area with increased
POPs for Wednesday-Friday. Cluster analysis suggests uncertainty
amongst ensemble members by the end of the period with a slightly
favored chance for a quieter regime next weekend.
As a shortwave exits the CWA on Monday a ridge will move into place
and bring more zonal/northwesterly flow and drier air into the
region. POPs Monday will mainly be confined to the high Uintas where
marginal synoptic lift from the exiting system could spark a few
high elevation storms. Otherwise, Tuesday will be mostly dry with
moisture starting to increase on Wednesday as synoptic lift
increases with a Pacific NW trough passing by to the north. This
will also shift upper winds to a more southerly component allowing
for some moisture transport back into the area. PWATs will peak on
Thursday in tandem with an increase in PVA as the wave approaches
from the northwest. PWATs won't be too impressive across northern
Utah where ensemble means are generally around .75", whereas
southern Utah PWATs will be >1". So even though precipitation
chances will be returning, lower amounts of available moisture will
limit widespread flash flooding compared to more recent events.
By Friday moisture starts to diminish across the CWA and the trough
to the north continues its trek to the east. This will act to limit
convection to higher terrain and further south where slightly higher
PWATs will be available.
In terms of temperatures, expect northern Utah to run a few degrees
above climo for most of the period given less precipitation chances
and drier air. Southern Utah will likely be running near normal to
start followed by slightly below average as higher POPs will keep
more cloud coverage around and reduce diurnal heating.
By the weekend clusters begin to diverge suggesting less certainty
amongst guidance, however a quieter period, relative to the several
weeks, appears to be approaching.
&&
.AVIATION...KSLC...Showers and thunderstorms will diminish around
00Z, with dry conditions through the overnight. Light southeast flow
is expected through the overnight. Winds will transition to
northwest around 17Z, with around a 20% chance for an isolated
shower or thunderstorm through the afternoon.
.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms will
diminish after 00Z in southwest Wyoming and northern Utah and after
03Z in southern Utah. VFR conditions will prevail with the exception
of a stronger shower or thunderstorm resulting in MVFR conditions.
Light winds are expected overnight, with isolated or scattered
showers and thunderstorms much of the afternoon.
&&
.FIRE WEATHER...An area of low pressure will slowly track eastward
across northern Utah today. A moist and unstable airmass will be
in place across the state as well, leading to widespread showers
and thunderstorms through this evening. The strongest activity
will be capable of producing very heavy rainfall and associated
wetting rains. Showers and thunderstorms will gradually diminish
this evening. On Sunday, a drying trend will begin, especially
across areas generally west of I-15. East of here, isolated to
scattered showers and thunderstorms will redevelop in the
afternoon, with a local heavy rainfall threat continuing. However,
heavy rainfall will not be as widespread as today. Showers and
thunderstorm coverage will continue to reduce to isolated coverage
by Monday afternoon and early evening, mainly for high terrain
areas. Generally dry conditions are expected for Tuesday. While
conditions continue to dry out through Tuesday, a gradual warming
trend will develop as well.
Moisture will begin to return to southern Utah on Wednesday,
brining a re-introduction to shower and thunderstorm chances by
afternoon. For Thursday and Friday, scattered mainly wet showers
and thunderstorms are expected except across northwest Utah.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
ADeSmet/Mahan/Wilson
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 20, 1:25 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
225 PM MDT Sat Aug 20 2022
UTZ125-202100-
Southern Mountains UT-
225 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of northwestern Kane
County through 300 PM MDT...
At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Cedar Breaks National Monument, or 17 miles northeast
of Zion National Park, moving southeast at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northwestern Kane
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3745 11289 3755 11281 3747 11256 3731 11271
TIME...MOT...LOC 2025Z 304DEG 7KT 3746 11279
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
AD
Local storm report, Aug 20, 1:44 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM DEBRIS FLOW 10 W SOLDIER SUMMIT 39.95N 111.26W
08/20/2022 UTAH UT DEPT OF HIGHWAYS
UDOT REPORTED A DEBRIS FLOW ON US HIGHWAY 6 AT MP 200
THAT BLOCKED THE ROAD AND CAUSED A CLOSURE ON THE
WESTBOUND LANES OF TRAVEL.
&&
BRANDON.SELBIGSpecial weather statement, Aug 20, 1:55 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
255 PM MDT Sat Aug 20 2022
UTZ128-202130-
South Central Utah UT-
255 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of south central Kane
County through 330 PM MDT...
At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles south of Henrieville, or 26 miles northeast of Kanab, moving
south at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Kane
County.
This includes US Route 89 between mile markers 23 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3726 11224 3731 11204 3713 11189 3703 11219
TIME...MOT...LOC 2054Z 342DEG 13KT 3722 11212
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LCSpecial weather statement, Aug 20, 2:07 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
307 PM MDT Sat Aug 20 2022
UTZ122-125-202145-
Southwest Utah UT-Southern Mountains UT-
307 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of north central Iron
County through 345 PM MDT...
At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Enoch, or 27 miles northwest of Cedar City, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lund.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3801 11350 3814 11334 3800 11292 3770 11326
TIME...MOT...LOC 2106Z 315DEG 15KT 3802 11336
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LCSpecial weather statement, Aug 20, 2:34 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
334 PM MDT Sat Aug 20 2022
UTZ121-125-129-130-202200-
San Rafael Swell UT-Capitol Reef National Park and Vicinity UT-
Western Canyonlands UT-Southern Mountains UT-
334 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of north central
Wayne...southwestern Emery and southeastern Sevier Counties through
400 PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Torrey, or 20 miles north of Capitol Reef National
Park, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Capitol Reef National Park including the Cathedral Valley area and
Fruita.
This includes Utah Route 24 between mile markers 78 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3846 11143 3857 11125 3839 11095 3825 11123
TIME...MOT...LOC 2133Z 320DEG 16KT 3846 11128
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LCSpecial weather statement, Aug 20, 3:03 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
403 PM MDT Sat Aug 20 2022
UTZ113-121-202245-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-
403 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of northeastern Emery
County through 445 PM MDT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Sunnyside, or 23 miles southeast of Price, moving east
at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Torrential
rainfall will result in ponding of water along US 6.
Locations impacted include...
Woodside.
This includes US Route 6 between mile markers 265 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3927 11062 3944 11057 3944 11026 3917 11029
TIME...MOT...LOC 2202Z 281DEG 29KT 3935 11050
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MPSNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054428, 1054432, 1054437, 1054443, 1054447, 1054470, 1054471, 1054476, 1054480.